Advertisement

The Fundamentals of Dimension Theory

  • V. V. Fedorchuk
Part of the Encyclopaedia of Mathematical Sciences book series (EMS, volume 17)

Abstract

1. Brief Historical Sketch. Together with the theory of continua, dimension theory is the oldest branch of general topology. The first concepts and facts predate Hausdorff’s definition in 1914 of general Hausdorff topological spaces and, so, involved only subsets of Euclidean spaces. In its infancy, dimension theory was nurtured by the work of three outstanding mathematicians: Poincaré, Brouwer, and Lebesgue. Peano’s construction in 1890 of a continuous map of a segment onto a square gave rise to the problem of whether the dimension of Euclidean space was a topological invariant. This problem was solved by Brouwer in 1911 (see the article [B1]) using the concept he introduced of the degree of a map. In the same paper Brouwer proved that, for ε < 1/2, the Euclidean cube I n could not be mapped by an ε-shift to a nowhere dense subset A of I n (we now know that such a set A has dimension less than n).

Keywords

Open Cover Dimension Theory Metrizable Space Countable Base Cohomological Dimension 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography

  1. [AP]
    Aleksandrov P.S. , PasynkovB.A.: Introduction to Dimension Theory, Nauka, Moscow, 1973. 576pp. (Russian). Zbl. 272.54028.Google Scholar
  2. [A1]
    Alexandroff, P. (= Aleksandrov, P.S., Alexandrov, P.S.): Dimensionstheorie. Ein Beitrag zur Geometrie der abgeschlossenen Mengen, Math. Ann. 106 (1932) 161–238. Zbl.4,73.MathSciNetCrossRefGoogle Scholar
  3. [A2]
    Alexandroff, P., On the dimension of normal spaces. Proc. R. Soc. Lond., Ser. A 189 (1947) 11–39. Zbl.38,361. MathSciNetzbMATHGoogle Scholar
  4. [BO]
    Boltyanskii, V.G.: On the dimensional full valuedness of compacta, Dokl. Akad. Nauk. SSSR 67, No. 5 (1949) 773–776 (Russian). Zbl.37,98. MathSciNetGoogle Scholar
  5. [B1]
    Brouwer, L.E.J.: Beweis der Invarianz def Dimensionenzahl, Math. Ann. 70 (1911) 161–165MathSciNetzbMATHCrossRefGoogle Scholar
  6. [B2]
    Brouwer, L.E.J.: Ober den natiirlichen Dimensionsbegriff, J. Reine Angew. Math. 142 (1913) 146–152. CrossRefGoogle Scholar
  7. [D]
    Dowker, C.H.: Mapping theorems for noncompact spaces, Am. J. Math. 69 (1947) 200–242. Zbl.37,101. MathSciNetzbMATHCrossRefGoogle Scholar
  8. [E]
    Engelking, R., Dimension Theory, Warsaw, 1978. 314pp. Zbl.401.54029.zbMATHGoogle Scholar
  9. [F]
    Fedorchuk, V.V.: Infinite Dimensional Bicompacta, Izv. Akad. Nauk SSSR, Ser Mat. 42, No. 5 (1978) 1163–1178. Zbl.403.54025; English translation:Math., USSRIzv. 13 (1979) 445–460.MathSciNetzbMATHGoogle Scholar
  10. [HW]
    Hurewicz, W., Wallman, H.: Dimension Theory, Princeton, 1948. 165pp. Zbl.36,125.zbMATHGoogle Scholar
  11. [Kl]
    Kuz'minov, V.I.: On the continua V, Dokl. Akad. Nauk SSSR 139, No. 1 (1961) 24–27. Zbl. 107,167; English translation: Sov. Math., Dokl. 2 (1961) 858–861. MathSciNetGoogle Scholar
  12. [K2]
    Kuz'minov, V.I.: The homological theory of dimension, Usp. Mat. Nauk 23, No. 5 (1968) 3–49. Zbl. 179,279; English translation: Russ. Math. Surv. 23, No. 5 (1968) 1–45. MathSciNetzbMATHGoogle Scholar
  13. [LI]
    Lebesgue, H.: Sur la non applicability de deux domains appartenant a des espaces de n et n + p dimensions. Math. Ann. 70 (1911) 166–168. MathSciNetCrossRefGoogle Scholar
  14. [L2]
    Lebesgue, H.: Sur les correspondances entre les points de deux espaces. Fundam. Math. 2 (1921) 256–285. Jrb.48,652.zbMATHGoogle Scholar
  15. [N]
    Nagami, K.R.: Dimension Theory, Academic Press, 1970. XI, 256pp. Zbl.224.54060. Google Scholar
  16. [Na]
    Nagata, J.: Modern Dimension Theory, North Holland, Amsterdam, 1965,259pp. Zbl. 129, 383Google Scholar
  17. [PFF]
    Pasynkov, B.A., Fedorchuk, V.V., Filippov, V.V.: Dimension Theory, Itogi Nauki Tekh., Ser. Algebra Topologiya Geom. 17 (1973) 229–306. Zbl.444.54024; English translation: J. Sov. Math. 18 (1982) 789–841 Google Scholar
  18. [P]
    Pears, A.R.: Dimension Theory of General Spaces, Cambridge Univ. Press, Cambridge, 1975. 428pp. Zbl.312.54001. zbMATHGoogle Scholar
  19. [Po]
    Poincare, H.: Pourquoi l’espace a trois dimensions? Rev. Metaphys. Morale, 20 (1912) 486pGoogle Scholar
  20. [S]
    Siinikov, K.A.: Combinatorial topology of nonclosed sets. I, Mat. Sb., Nov. Ser. 34, No. 1 (1954) 3–54 (Russian). Zbl.55,163 Google Scholar
  21. [Z]
    Zarelya, A.V.: Methods of the theory of rings of functions for the construction of compact extensions (Russian), in the book: Contrib. Extens. Theory Topol. Struct., Proc. Sympo, Berlin 1967, Berlin, (1969) 249–256. Zbl.183,513Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1990

Authors and Affiliations

  • V. V. Fedorchuk

There are no affiliations available

Personalised recommendations